Kentucky, 2019

Flash Flooding and Lightning Strike in Kentucky, July 21 to 22, 2019

July 21 to 22, 2019 · NWS LMK · 5 events in 3 counties and zones

On the morning of July 22nd, a cold front was positioned along the Ohio River. This provided widespread heavy rainfall in front of and behind the front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$115,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

On the morning of July 22nd, a cold front was positioned along the Ohio River. This provided widespread heavy rainfall in front of and behind the front. On the 21st, high water issues required road closures in the Lexington area, and on the 22nd, widespread flooding occurred in Logan county with a house fire in Warren County. The fire is believed to have been started by a lightning strike.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jul 21, 2:20 PM EST, 25 minutes earlier.

Area forecast discussion, Jul 21, 2:20 PM EST, 25 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
320 PM EDT Sun Jul 21 2019

.Short Term...(This evening through Monday)
Updated at 319 PM EDT Sun Jul 21 2019

A prefrontal 5H trough is helping to initiate scattered convection
across southern Indiana and central KY this afternoon within a warm
and moist airmass characterized by precipitable water values around
2.00 inches. Convection will continue through this evening in an
unstable airmass as SBCAPE values range from 2500-3500 J/kg across
the CWA, though kinematics are rather weak with effective bulk shear
values less than 20kts. With a deep warm cloud layer (>14kft) and
the aforementioned moisture, heavy rain can be expected with these
cells. Also, SPC Mesoanalysis page reveals DCAPE values west I-65
range quickly increasing to over 1000 J/kg, which would also suggest
locally damaging winds as a potential hazard. With the heavy rain
potential and possible training of storms, flash flooding is also
possible.

Short range convective models suggest another line of storms moving
eastward across the CWA overnight, followed by low stratus
development by mid morning. As the cold front pushes through the
Ohio Valley throughout the day, expect widespread rain and chances
of thunderstorms to continue. Deep layer shear values increase ahead
of the cold front(25-35kts), which could lead to minor organization.
Weak mid-level lapse rates and meager shear values should keep the
main hazards with any severe weather limited to damaging winds.
Localized flash flooding will continue to be a concern as well.
Expect precipitation cessation to begin Monday evening in southern
Indiana and continue eastward overnight.

Hot and humid conditions will last through the night into Monday
morning with low temperatures ranging from the upper 60s to the mid
70s. Cloud cover and precipitation will help to limit day time temps
Monday with maximums ranging from the upper 70s to the lower 80s.
But have no fear, cooler temps and lower dew points are on their way!

&&

.Long Term...(Monday night through Sunday)
Updated at 245 PM EDT Sun Jul 21 2019

Monday Night through Wednesday Night...

Convection will likely be ongoing at the very start of this period
as the surface cold front continues to push southward through the
region.  Much of the convection looks to be across the southern part
of the forecast area in the evening with a very pronounced drying
trend by late evening.  Cooler air will continue to pour into the
region behind the system with lows dropping into the upper 50s and
lower 60s.

Tuesday and Wednesday will feature dry and sunny days as surface
high pressure builds into the region.  Highs on Tuesday will top out
in the upper 70s to the lower 80s with overnight lows in the mid-
upper 50s.  Highs on Wednesday will be a little warmer with highs in
the 80-85 degree range. Dewpoints through the period will remain in
the upper 50s to around 60 which will be quite refreshing.  Lows
Wednesday night will again feature lows in the upper 50s to the
lower 60s.

Thursday through Sunday...

By late week, the upper trough over the eastern US is forecast to
lift out and heights will start to increase once again from west to
east.  Sprawling surface high pressure looks to keep the area dry
through at Saturday.  By late in the weekend, the surface high will
pull off to the east and allow moisture to flow back northward
through the MS delta region and then up through the western OH/TN
valleys.  This could bring our first real chance of showers and
storms back into the area by Sunday.

Temperatures through the period will continue to moderate slowly.
Highs on Thursday will top out in the lower-mid 80s.  However, as we
move into Friday and the weekend, we expect temperatures to warm
back to seasonal normals of 85-90 with overnight lows in the mid-
upper 60s with slightly warmer temps in the urban corridors.

&&

.Aviation...(18Z TAF Issuance)
Updated at 150 PM EDT Sun Jul 21 2019

Current radar shows a few broken lines of convection moving from W
to E through southern Indiana and central Kentucky. As these lines
move eastward, expect to see shower and thunderstorm development
increase with afternoon heating. VFR conditions should prevail
outside of thunderstorms for all TAF sites through this evening
except for BWG where morning stratus has lingered, keeping CIGS
MVFR. Another line of showers/storms is expected to move through all
TAF sites later this evening into the early morning hours. By mid
morning, MVFR stratus will advect into the area ahead of a surface
cold front. Winds will pick up with a more southwesterly component
at this time as well. The surface cold front will bring more
thunderstorms through the area by late morning/early afternoon
Monday.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...Excessive Heat Warning until 8 PM EDT /7 PM CDT/ this evening
     for INZ076>079-083-084-089>092.

KY...Excessive Heat Warning until 8 PM EDT /7 PM CDT/ this evening
     for KYZ023>026-030>033.

&&

Short Term...CG
Long Term...MJ
Aviation...CG
Hazardous weather outlook, Jul 21, 2:34 PM EST, 11 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
334 PM EDT Sun Jul 21 2019

KYZ027>029-034>043-045>049-053>057-061>067-070>078-081-082-221945-
Grayson-Hardin-Bullitt-Shelby-Franklin-Scott-Harrison-Spencer-
Anderson-Woodford-Fayette-Bourbon-Nicholas-Nelson-Washington-Mercer-
Jessamine-Clark-Larue-Marion-Boyle-Garrard-Madison-Butler-Edmonson-
Hart-Green-Taylor-Casey-Lincoln-Logan-Warren-Simpson-Allen-Barren-
Monroe-Metcalfe-Adair-Russell-Cumberland-Clinton-
Including the cities of Leitchfield, Elizabethtown, Shepherdsville,
Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville,
Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown,
Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville,
Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville,
Horse Cave, Greensburg, Campbellsville, Liberty, Stanford,
Russellville, Bowling Green, Franklin, Providence, Scottsville,
Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville,
and Albany
334 PM EDT Sun Jul 21 2019 /234 PM CDT Sun Jul 21 2019/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Thunderstorms will be possible tonight across the region. The main
threats with the storms will be gusty winds and locally heavy
rainfall.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A cold front will move through the region Monday bringing showers and storms.
Some of those storms could be strong with brief heavy rainfall and
strong to damaging winds being the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

&&

Other weather, hydrological, and climate information can be found at
weather.gov/louisville.

INZ076>079-083-084-089>092-KYZ023>026-030>033-221945-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Oldham-Trimble-Henry-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Louisville,
La Grange, Bedford, Milton, and New Castle
334 PM EDT Sun Jul 21 2019 /234 PM CDT Sun Jul 21 2019/

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM EDT /7 PM CDT/ THIS
EVENING...

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Hot and humid conditions will push heat index readings over 100
degrees until this evening. See Excessive Heat Warning for
additional details.

Thunderstorms will be possible tonight across the region. The main
threats with the storms will be gusty winds and locally heavy
rainfall.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A cold front will move through the region Monday bringing showers and storms.
Some of those storms could be strong with brief heavy rainfall and
strong to damaging winds being the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

&&

Other weather, hydrological, and climate information can be found at
weather.gov/louisville.

CG/MJ

In the hours before

Special weather statement, Jul 21, 2:15 PM EST, 30 minutes before
Special Weather Statement
National Weather Service Louisville KY
315 PM EDT Sun Jul 21 2019

KYZ031-033-034-211945-
Oldham-Shelby-Henry-
315 PM EDT Sun Jul 21 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN OLDHAM...NORTH
CENTRAL SHELBY AND SOUTHEASTERN HENRY COUNTIES...

At 314 PM EDT, a strong thunderstorm was located near Shelbyville,
moving northeast at 10 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Shelbyville, Eminence, Pleasureville, Chestnut Grove, North
Pleasureville, Bethlehem, Slabtown, Elmburg, Orville and Defoe.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3847 8496 3846 8495 3844 8496 3843 8496
      3843 8494 3845 8494 3845 8493 3844 8493
      3840 8489 3838 8490 3820 8528 3831 8536
      3849 8499
TIME...MOT...LOC 1914Z 229DEG 6KT 3827 8526

SCHOETTMER

The radar

The Louisville radar (KLVX), 118 km away, was scanning. The volume nearest the first event began at 19:43 UTC.

Open the radar archive at this moment

Event by event

4 flash flood, 1 lightning. Local standard time, as filed.

Flash Flood, Fayette

When
July 21, 2:45 PM EST to 4:45 PM EST
Where
Fayette County, 3.18 mi NNW of Yarnallton to 1.57 mi ENE of (Lex)blu Grs Fld Lex
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.140, -84.609

Dispatch reported that Georgetown Road and a couple of other roads in Lexington had to be temporarily closed due to high water.

Lightning, Warren

When
July 22, 8:52 AM CST
Where
Warren County, 1.65 mi SE of Three Spgs
Property damage
$100,000
Reported by
Newspaper
Coordinates
36.905, -86.407

Lightning caused a structure fire on the 400 block of Cambridge Grove Circle.

Flash Flood, Logan

When
July 22, 9:10 AM CST to 11:10 AM CST
Where
Logan County, 2.49 mi E of Cooperstown to 2.61 mi E of Cooperstown
Cause
Heavy Rain
Property damage
$15,000
Reported by
Department of Highways
Coordinates
36.925, -86.825

A person was trapped in a car that required a water rescue.

Flash Flood, Logan

When
July 22, 9:15 AM CST to 11:15 AM CST
Where
Logan County, 1.47 mi SE of Anderson to 1.4 mi SE of Anderson
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.004, -86.763

Flash flooding was reported along Highway 79 five miles east of Lewisburg.

Flash Flood, Logan

When
July 22, 10:37 AM CST to 12:37 PM CST
Where
Logan County, 1.38 mi N of Chandlers Chapel to 1.42 mi N of Chandlers Chapel
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.970, -86.780

New Valley Road was impassable due to heavy rain.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2019Every state in 2019This day in weather historyWarnings in Kentucky, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 843735, 843743, 843736, 843737, 843741.